MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. KUGEL PATCH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. KUGEL PATCH; SURGICAL MESH
Catalog Number 0010102
Medical Device Problem Codes Defective Device (2588); Insufficient Device Problem Information (3190); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Abscess (1690); Inflammation (1932); Pain (1994); Injury (2348); Disability (2371); Drug Resistant Bacterial Infection (4553)
Date of Event 01/29/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
At this time no conclusions can be made to what extent the bard/davol kugel patch may have caused or contributed to the reported event.The cause of the patient postoperative complications cannot be determined at this time.No lot number has been provided therefore a review of the manufacturing records is not possible at this time.Information is limited.Should additional information be provided a supplemental emdr will be submitted.Not returned.
 
Event or Problem Description
The following was alleged by the patient's attorney: on (b)(6) 2010: the patient underwent surgery for implant of an unspecified bard/davol kugel hernia patch.The patient is making a claim for an adverse patient outcome against the bard/davol kugel hernia patch.The attorney alleges general allegations for "past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the patient".
 
Event or Problem Description
The following was alleged by the patient's attorney: (b)(6) 2010: the patient underwent surgery for implant of an unspecified bard/davol kugel hernia patch.The patient is making a claim for an adverse patient outcome against the bard/davol kugel hernia patch.The attorney alleges general allegations for "past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the patient." addendum per additional information provided: (b)(6) 2010 - patient was diagnosed with ventral incisional hernia thereby underwent open repair with the implant of kugel patch.Per operative notes, "the defect was noted, preperitoneal space was created.A kugel patch was placed and sutured," (b)(6) 2017 - patient was diagnosed with infected mesh thereby underwent open repair with the explant of kugel patch.Per operative notes, "the mesh was completely dissected off the lateral tissues and excised.The abdominal cavity was irrigated." attorney alleged that the patient had abscess, infection, pain and emotional injuries.
 
Additional Manufacturer Narrative
At this time no conclusions can be made to what extent the bard/davol kugel patch may have caused or contributed to the reported event.The cause of the patient postoperative complications cannot be determined at this time.No lot number has been provided therefore a review of the manufacturing records is not possible at this time.Information is limited.Addendum: h11: this supplemental emdr is submitted to document additional information provided and to correct the gender.Based on the additional information received, there is no change to the initial determination, no conclusions can be made.Per medical records review, about 6 years 8 months post implant of kugel patch, patient was diagnosed with bacterial infection, abscess, inflammation & pain thereby underwent repair with mesh removal.The instructions-for-use supplied with the device list inflammation & infection as possible complications.In regard to infection, the warnings section in ifu states, "if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the mesh.An unresolved infection may require removal of the device." note, the manufacturing date (15-aug-2009) is considered to be a best estimate.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
KUGEL PATCH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key8312190
Report Number1213643-2019-00701
Device Sequence Number19253185
Product Code FTL
UDI-Device Identifier00801741016349
UDI-Public(01)00801741016349(17)140928(10)HUTH1407
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K963141
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2017
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/28/2014
Device Catalogue Number0010102
Device Lot NumberHUTH1407
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/16/2019
Supplement Date Received by Manufacturer02/20/2025
Initial Report FDA Received Date02/06/2019
Supplement Report FDA Received Date03/13/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/15/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient Age77 YR
Patient SexFemale
Patient Weight81 KG